Talk

Advanced search

To think antibiotic side effects are the work of the devil?

(74 Posts)
PageNowFoundFileUnderSpartacus Sun 12-Mar-17 14:26:14

This isn't really an AIBU, I'm just feeling sorry for myself and whinging. And yes, I know I'm lucky to live in the developed world with safe drugs and the NHS etc.

I'm halfway through a 10 day course of clarithromycin for an infected ingrown toenail (allergic to penicillin so can't take that). The side effects are a hundred times worse than the pain from the big toe! Constant nausea, constant headache, constant horrible sour metallic taste in my mouth, constant indigestion that nothing touches. The actual vomiting and the liquid shits have at least stopped since I started talking the tablets with milk rather than water, so there's that. But the worst thing is...I've even gone off chocolate. What's that about??

AIBU to be counting down the next five days on a near-minute by minute basis until I finish this damned course?

Bundesliga Sun 12-Mar-17 14:28:42

I just finished a 10 day course and by the 10th day I wanted a mouthectomy - the metallic taste, 😮 it was insane! And sadly it just got worse every day.

First world problem aside, I do feel for you.

Probiotics helped me with the tummy stuff.

flowers

Bundesliga Sun 12-Mar-17 14:29:31

Just don't you dare not complete the course!

And YANBU - I celebrated my last capsule like a boss.

watchoutformybutt Sun 12-Mar-17 14:31:09

shock I didn't even know that could happen. I've never had any side effects with antibiotics except thrush once. I feel quite lucky now! I hope you're feeling better soon.

harderandharder2breathe Sun 12-Mar-17 14:32:35

You have my sympathy flowers

PageNowFoundFileUnderSpartacus Sun 12-Mar-17 14:35:56

No danger of not finishing Bundesliga, I'm resigned to feeling crap for another five days. I don't want to wake up one morning to find a superbug perched on the end of the bed (pretty sure that's how it works. But yes, the taste is horrendous - hence the not even wanting chocolate. I've never got on with Yakult type drinks but I shall investigate probiotics tomorrow.

watchout I hate you envy Although thrush isn't exactly fun times either.

Thanks for the good wishes.

BeeFarseer Sun 12-Mar-17 14:37:39

I have three left in my course of Clarithromycin. One tonight, two for tomorrow. I'm counting it down because I am going to do a dance of joy once they're done.

I have the awful death mouth taste and I've been fatigued all week. It's like pine nut mouth, only worse, combined with feeling like I've been flattened by a steamroller.

BeeFarseer Sun 12-Mar-17 14:40:10

To make it worse, I remember clarithromycin tablets used to be vanilla flavoured. They'd still cause death mouth, but at least they were pleasant to take especially with a swig of coke because then it tasted like vanilla coke. The formulation must have changed, or I've got some from a different manufacturer, because these taste like you've spread evil directly into your tongue.

PageNowFoundFileUnderSpartacus Sun 12-Mar-17 14:41:41

I will celebrate on your behalf in spirit tomorrow night, Bee.

The only silver lining is that I'm milking it for all it's worth with DH to get him to agree that the only possible course of action is for me to lie on the sofa watching re-runs of David Tennant as Doctor Who. In fact I think the GP mentioned that when he wrote out the prescription.

OuchBollocks Sun 12-Mar-17 14:41:52

Clarithromycin is nasty shit. I was prescribed it for a uti following an allergic reaction to trimethoprim, so I went from one antibiotic giving me a blown up face to the other making me miss my train to work because I had to leave the platform to vomit profusely. I am currently on a course of erythromycin and thankfully it is waaaaay less nasty than its cousin.

megletthesecond Sun 12-Mar-17 14:43:16

Yanbu. I get sick and end up with diarrhoea on AB's. One problem is replaced with another.

PageNowFoundFileUnderSpartacus Sun 12-Mar-17 14:43:59

* The formulation must have changed, or I've got some from a different manufacturer, because these taste like you've spread evil directly into your tongue.*

Ha! When I started taking them I quoted Phoebe from Friends at my obviously extremely patient and long suffering DH when she bites into the mockalate cookie and exclaims "oh my god! That's what evil tastes like!"

Bundesliga Sun 12-Mar-17 14:44:17

page the superbugs they are describing these days won't be perched on the end of your bed, they'll be kicking your front door in and abseiling in through the sky light to take you hostage for ransom. Apparently they are quite badass.

Pine nut mouth - it is like that. Blech. I even quit drinking tea and could barely get water down. Gum sometimes helped for about 2 minutes but I don't like it in the first place.

PageNowFoundFileUnderSpartacus Sun 12-Mar-17 14:45:44

I had erithromycin for a UTI once. I never thought I'd look back fondly at those days.

FeelingSmurfy Sun 12-Mar-17 14:48:53

I'm on it at the moment, I've had to double my omeprazole to help with the indigestion, and I've constantly got a tablet taste in my mouth, nothing will get rid of it. I'm on a 7 day course at 500mg strength twice a day

PageNowFoundFileUnderSpartacus Sun 12-Mar-17 14:49:13

Oh, I don't like the sound of those superbugs. Although I'm whinging so much at the moment any superbug who kidnapped me would hand me back for the sake of a quiet life.

Maybe the bed perching ones are just averagebugs?

Okay, add "delirium" to the list of side effects...

PageNowFoundFileUnderSpartacus Sun 12-Mar-17 14:51:15

Same strength/dosage as mine FeelingSmurfy. Although I'm jealous of your mere seven days. Maybe it takes an extra three to reach my big toe? (I am quite tall.)

There should probably be a support group.

Cailleach Sun 12-Mar-17 15:03:37

I can sympathise, OP. I wait until the last possible second with infections to see if they'll clear up on their own before going to the GP for ABs.

If I do have to have them, I end up with raging diarrhea and nausea for days sad

SukeyTakeItOffAgain Sun 12-Mar-17 15:07:27

Sounds shit - you poor thing sad

I had no idea antibiotics could get you like this.

And I also have lots of sympathy for the ingrowing toenail. They can hurt like a bastard. Why do we even have toenails - there is no point to them except to ingrow or pierce neighbouring toes if they grow a little too long.

PageNowFoundFileUnderSpartacus Sun 12-Mar-17 15:08:42

Me too Cailleach. In this case the pus coming out of it had turned faintly green and my DH had taken to walking in front of me ringing a bell and calling "unclean! Unclean!" so I took the hint.

ClarkWGriswold Sun 12-Mar-17 15:10:31

Ugh OP I totally feel for you. I'm also allergic to Penicillin so usually have to take Clarithromysin. it really is the devil's work.

PageNowFoundFileUnderSpartacus Sun 12-Mar-17 15:12:04

Why do we even have toenails - there is no point to them except to ingrow or pierce neighbouring toes if they grow a little too long.

Yes! You're so right. In fact the existence of toenails refutes the theory of "intelligent design" once and for all.

Ban the keratiny little bastards, I say.

Bundesliga Sun 12-Mar-17 15:18:33

I agree. My big toenail just fell off due to running trauma. Honestly humans should be able to run without losing bits of their bodies! Bad design!

I had co-anoxiclav for stubborn sinusitis and quite frankly draining my own sinuses with a hammer and chisel would probably been less painful than the impact on my digestive system. It did work and I did take the whole course.

sonlypuppyfat Sun 12-Mar-17 15:39:48

I had some for toothache once, they gave me thrush and a beautiful bright orange furry tongue which I had to scrape off with a spoon

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now